Alert archive / Delaware / Areal Flood Warnings in 2009
Areal Flood Warning 36, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this areal flood warning at Dec 10, 2009, 7:39 AM EST for Sussex County, Delaware. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 10, 2009, 7:39 AM EST (12:39 UTC)
- Expired
- Dec 10, 2009, 1:16 PM EST
- In force
- 6 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Flood severity
- None
County Sussex County, DE
The radar
The Dover AFB radar (KDOX), 16 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 0.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1597 m above ground
- 0-6 km bulk shear
- 127 kt
- 0-1 km storm-relative helicity
- -103 m²/s²
- 0-3 km storm-relative helicity
- -48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS41 KPHI 101239 FLWPHI BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 739 AM EST THU DEC 10 2009 DEC005-102230- /O.NEW.KPHI.FA.W.0036.091210T1239Z-091210T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SUSSEX DE- 739 AM EST THU DEC 10 2009 THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A * FLOOD WARNING FOR... WEST CENTRAL SUSSEX COUNTY IN SOUTHERN DELAWARE... * UNTIL 530 PM EST THURSDAY * AT 736 AM EST...THE GAGE AT BRIDGEVILLE ON THE NANTICOKE RIVER WAS 8.35 FEET AND FALLING. FLOOD STAGE AT BRIDGEVILLE IS 8.0 FEET. THE STAGE AT BRIDGEVILLE IS EXPECTED TO KEEP FALLING TODAY. THIS FLOOD WARNING WILL REMAIN IN EFFECT UNTIL THE WATER LEVEL AT BRIDGEVILLE DROPS BELOW FLOOD STAGE, PERHAPS THIS AFTERNOON. A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED. STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED. HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS IMMEDIATELY. LAT...LON 3882 7571 3882 7545 3865 7544 3865 7570 $$ JJM
1 follow-up statement
000 WGUS81 KPHI 101816 FLSPHI FLOOD STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 116 PM EST THU DEC 10 2009 DEC005-101822- /O.CAN.KPHI.FA.W.0036.000000T0000Z-091210T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SUSSEX DE- 116 PM EST THU DEC 10 2009 ...THE FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL SUSSEX COUNTY... THE GAGE ON THE NANTICOKE RIVER AT BRIDGEVILLE INDICATED THAT WATER LEVELS HAVE DROPPED BELOW FLOOD STAGE. THE FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 3882 7571 3882 7545 3865 7544 3865 7570 $$ KRUZDLO
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Dec 10, 3:14 AM EST, 4 hours 25 minutes earlier.
Area forecast discussion, Dec 10, 3:14 AM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
314 AM EST THU DEC 10 2009
.SYNOPSIS...
INTENSE LOW PRESSURE OVER EASTERN CANADA AND HIGH PRESSURE
BUILDING IN FROM THE GREAT PLAINS WILL CAUSE TODAY TO BE COLD AND
BLUSTERY. THE HIGH WILL CONTINUE TO BUILD SLOWLY TO THE EAST AND
FINALLY MAKE IT OVER THE REGION SATURDAY EVENING. A LOW PRESSURE
SYSTEM MOVING BY WELL TO THE SOUTH ON SUNDAY COULD AFFECT THE
AREA. A COLD FRONT SHOULD MOVE THROUGH FROM THE NORTHWEST LATE
TUESDAY.
&&
.NEAR TERM /THROUGH TODAY/...
STRONG LOW PRESSURE WELL TO THE NORTH IN EASTERN CANADA AND STRONG
HIGH PRESSURE BUILDING EAST FROM THE GREAT PLAINS WILL BRING THE
REGION DRY COLD WEATHER TODAY WITH BLUSTERY WEST WINDS. THE 925 MB
WINDS INCREASE TO 35-40 KT THIS MRNG, THEN DECREASE A BIT FOR 18Z
BEFORE REGAINING SOME STRENGTH TO NEAR 40 KT LATE IN THE DAY. SOME
OF THESE WINDS COULD MIX DOWN TO THE GROUND AND DUE TO THIS, I
KEPT THE WIND ADVISORY AS WAS PREVIOUSLY ISSUED. ALSO, WITH WEAK
CYCLONIC FLOW ALOFT AND SOME BLYR MOISTURE, I CARRIED POSSIBLE
FLURRIES NORTH, OTHERWISE, SKIES WILL BE PARTLY SUNNY. THE CLOUDS
SOUTH WILL BE DUE TO HIGH CLOUDS BUT WITH THE LOW SUN ANGLE WE
HAVE THIS TIME OF YEAR, THEY WILL BE MORE EVIDENT. OVER THE
NORTHERN AREAS, STRATOCU WILL BE THE MAIN SOURCE OF CLOUDS. AS THE
DAY PROGRESSES, THE HIGH CLOUDS SHOULD DISSIPATE, BUT SOME OF THE
STRATOCU COULD MAKE IT SOUTH.
TEMPERATURES TODAY WILL GENERALLY BE STEADY AS SHOWN BY MODEL
SOUNDINGS. OVERNIGHT TEMPS WILL KEEP DROPPING UNTIL SUNRISE AND
SOME READINGS AT DAYBREAK MAY BE THE HIGH FOR THE DAY. THE MET
HOURLY TEMPS LOOK MUCH BETTER THAN THE MAV.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY/...
WE WILL REMAIN UNDER WEST TO NW FLOW AS HIGH PRESSURE CONTINUES TO
BUILD OVER THE REGION. DUE TO THIS FLOW PATTERN, SKIES WILL BE
PARTLY CLOUDY NORTH AND MOSTLY CLEAR SOUTH. SOME FLURRIES COULD
ALSO OCCUR OVER THE POCONOS, BUT MEASURABLE IS NOT EXPECTED.
ARCTIC AIR WILL OVERSPREAD THE REGION AS INDICATED BY THE 1000-850
THICKNESSES BELOW 1250 ON FRIDAY. LOWS TONIGHT WILL BE THE COLDEST
OF THE SEASON SO FAR WITH LOWS AROUND 10 NORTH TO THE LOWER 20S
SOUTH. WIND CHILL VALUES WILL BE NEAR 5 BELOW ZERO NORTH TO TEENS
ABOVE SOUTH. DUE TO THE ARCTIC AIRMASS FRIDAY, HIGH TEMPS SHOULD
STAY BELOW FREEZING OVER ALL BUT THE SOUTHERN AREAS WHERE THEY
WILL JUST BARELY GET ABOVE 32.
VERY COLD TEMPERATURES CONTINUE FRIDAY NIGHT ALTHOUGH THEY MIGHT
BE A DEGREE OR TWO HIGHER THAN TONIGHT. ON SATURDAY, THE AIRMASS
MODIFIES ENOUGH SO THE HIGHS GET CLOSER TO NORMAL, ALTHOUGH STILL
A BIT BELOW.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE ACTIVE SUBTROPICAL JET COURTESY OF OUR WEEKLY STRONG RATED EL
NINO CONTINUES TO CAUSE FORECASTING PROBLEMS IN THIS RANGE, ONE
BECAUSE IT IS ACTIVE AND TWO BECAUSE ITS COVERING MORE REAL ESTATE
THAN AVERAGE, THUS THE SHORT WAVES ARE COMING ONSHORE AND MOVING
ACROSS THE SOUTHERN CONUS FASTER THAN AVERAGE GIVING LESS FORECAST
LEAD TIME. LONG TERM FORECAST CONFIDENCE WILL REMAIN LESS THAN
AVERAGE.
CASE IN POINT WITH THIS WEEKEND SYSTEM IN WHICH THE GFS AND ECMWF
ARE CURRENTLY STILL ABOUT 24 HOURS APART IN THE ARRIVAL OF
PRECIPITATION, SUNDAY MORNING VS MONDAY MORNING. EVEN THOUGH THERE
ARE TIMING DIFFERENCES, THERE IS A GENERAL MODEL CONSENSUS OF A
GENTLE WAA PATTERN STARTING TO THE WEST OF THE ARCTIC HIGH WITH A
RELATIVELY WEAK LOW PRESSURE SYSTEM EMERGING OFF THE SOUTHERN MIDDLE
ATLANTIC OR SOUTHEAST COAST. WE DID NOT WANT TO PUSH THE START OF
PCPN CHANCES ALL THE WAY TO SUNDAY NIGHT, BUT FOR NOW REMOVED
MENTION FOR SATURDAY NIGHT.
THE AIR MASS WILL START COLD ENOUGH FOR SNOW, ESPECIALLY THE SOONER
IT STARTS AND THEN ANY REMAINING COLD AIR BY SUNDAY NIGHT/MONDAY
WOULD BE PRETTY MUCH CONFINED TO GROUND LEVEL.
ANOTHER ARCTIC COLD FRONT IS FORECAST TO MOVE THROUGH OUR CWA ABOUT
TUESDAY. THE MODELS HAVE BACKED AWAY FROM A MORE VIGOROUS SOUTHERN
STREAM CONTRIBUTOR TO THIS SYSTEM. GIVEN HOW ACTIVE IT HAS BEEN WE
WILL HAVE TO WATCH THIS SOLUTION IN THE DAYS AHEAD. PRECEDING THIS
FRONT THE AIR MASS FOR MUCH OF OUR CWA SHOULD BE WARM ENOUGH FOR
MAINLY RAIN SHOWERS. WE MENTIONED FLURRIES IN THE NW FLOW BEHIND
THIS FRONT FOR OUR NWRN CWA IN THE ARCTIC AIR MASS. MAX TEMPS ON
WEDNESDAY MIGHT BE TOO HIGH PENDING HOW QUICKLY THIS BLAST ARRIVES.
TEMPS IN THE LONG TERM SHOULD AVERAGE BELOW NORMAL AT BOTH ENDS WITH
POSSIBLY SOME MILDER THAN NORMAL TEMPS ON MONDAY AND TUESDAY. AFTER
THE ARCTIC FRONT MOVES THROUGH THE MEDIUM MODELS ARE FORECASTING THE
CONTINUATION OF A RATHER ROBUST -NAO PATTERN WITH A BLOCK INTO
GREENLAND AND A POLAR VORTEX THAT CAME FROM RUSSIA WITH LOVE TO
REACH THE CANADIAN MARITIMES AT THE END OF NEXT WEEK.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
PRIMARY ISSUE WILL BE THE WINDS FOR THE NEXT SEVERAL DAYS ALTO THEY
WILL BE CONSISTENTLY FROM THE WEST. PUBLIC WIND ADVISORIES ARE IN
EFFECT SO SOME OF THE WIND GUSTS TO 40 KTS. OTHERWISE GOOD VFR
CONDITIONS THROUGH SATURDAY.
OUTLOOK...
STORM SYSTEM MOVING NORTH ALONG THE COAST SUNDAY WILL BRING LOWERING
CIGS/VSBYS WITH CATEGORIES OF IFR BY SUNDAY EVENING.
&&
.MARINE...
THE WINDS WILL BE OFFSHORE UNTIL SUNDAY MORNING BUT GALES AND/OR SMALL
CRAFT ADVISORIES WILL BE UP FOR A GOOD PART OF THAT TIME. AS THE LOW
DEPARTS TO THE NORTH HIGH PRESSURE WILL BE BUILDING NORTHEAST FOR
THE NEXT SEVERAL DAYS. THE COLD AIR RUSH BEHIND THE DEEP LOW WILL
KEEP THE LOWER PART OF THE ATMOSPHERE IN TURMOIL AS COLD AIR RUSHES
TO THE COAST. THE GALES WILL BE IN EFFECT AT LEAST THROUGH FRIDAY
MORNING. THE ROUGHEST SEAS WILL BE ACROSS THE LOWER END OF THE
DELAWARE BAY WHILE NEARSHORE SEAS ON THE OCEAN FRONT WILL BE JUST A
COUPLE FEET WITH INCREASING HEIGHTS THE FARTHER OUT YOU GO. GALE
WARNINGS WILL ALSO BE IN EFFECT AT THE CANYONS. THE HIGH PRESSURE
WILL MOVE OFF THE COAST ON SUNDAY WITH A RETURN SOUTH TO SOUTHWEST
FLOW WITH A WEAK LOW MOVING NORTH ALONG THE COAST TO NORTH CAROLINA
BEFORE MOVING FARTHER OFFSHORE.
&&
.TIDES...
THE SECONDARY LOW THAT FORMED OVER THE DELMARVA SENT THE TIDAL
DEPARTURES ALONG THE COAST TO NEAR 4 FEET ABOVE NORMAL AT SANDY
HOOK. LUCKILY THIS HAPPENED AT LOW TIDE. WITH THE WINDS NOW SHIFTING
TO THE SOUTHWEST THE DEPARTURES HAVE COME DOWN JUST AT THE TIME OF
HIGH TIDE. NOW...WE GET TO SEE THAT OTHER SIDE OF THE OCEAN...THE
BOTTOM AS THE OFFSHORE WINDS PUSH THE WATER OFFSHORE WITH DEPARTURES
REACHING ABOUT 2 TO 2.5 FEET BELOW NORMAL WITH THE POTENTIAL FOR
BLOWOUT TIDES.
ON THE MAINSTEM OF THE DELAWARE...WE ARE APPROACHING LOW TIDE BUT
DEPARTURES ARE 4 FEET ABOVE NORMAL. THE NEXT HIGH TIDE WILL OCCUR
THIS EVENING WITH THE WINDS IMPACTING THE TIDES AND LOWERING THE
DEPARTURES TO LEVELS THAT WILL PRODUCE MINOR TIDAL FLOODING.
&&
.HYDROLOGY...
PLEASE CONSULT THE LATEST FLS/FLW PRODUCTS OR CHECK OUT THE AHPS
PAGES ON THE WEB FOR THE LATEST INFORMATION CONCERNING LINGERING
FLOODING FROM WEDNESDAY/S RAIN.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR PAZ054-055-
060>062-067>071.
NJ...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR NJZ001-007>010-
012>027.
DE...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR DEZ001>004.
MD...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR MDZ008-012-015-
019-020.
MARINE...GALE WARNING UNTIL 2 PM EST FRIDAY FOR ANZ430-431-450>455.
&&
SYNOPSIS...STAUBER
NEAR TERM...STAUBER
SHORT TERM...STAUBER
LONG TERM...GORSE
AVIATION...RPW
MARINE...RPW
HYDROLOGY...STAUBER
TIDES...RPWHazardous weather outlook, Dec 10, 1:48 AM EST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 148 AM EST THU DEC 10 2009 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-110900- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 148 AM EST THU DEC 10 2009 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ450>455-110900- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 148 AM EST THU DEC 10 2009 ...GALE WARNING IN EFFECT UNTIL 2 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-110900- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- 148 AM EST THU DEC 10 2009 ...GALE WARNING IN EFFECT UNTIL 2 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS. .DAY ONE...TODAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 10:13 PM EST | Areal Flood Warning | PHI | Sussex | 10 hr |
Nearby
Areal Flood Warnings in Delaware, 2009Every areal flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.